Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Totally umbilical hypersurfaces of manifolds admitting a unit Killing field


Authors: Rabah Souam and Joeri Van der Veken
Journal: Trans. Amer. Math. Soc. 364 (2012), 3609-3626
MSC (2010): Primary 53B25, 53C40, 53C42
DOI: https://doi.org/10.1090/S0002-9947-2012-05472-9
Published electronically: February 20, 2012
MathSciNet review: 2901226
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that a Riemannian product of type $ \mathbb{M}^n \times \mathbb{R}$ admits totally umbilical hypersurfaces, which are neither horizontal nor vertical, if and only if $ \mathbb{M}^n$ has locally the structure of a warped product and we give a complete description of the totally umbilical hypersurfaces in this case. Moreover, we give a necessary and sufficient condition under which a Riemannian three-manifold carrying a unit Killing field admits totally geodesic surfaces and we study local and global properties of three-manifolds satisfying this condition.


References [Enhancements On Off] (What's this?)

  • 1. V. N. Berestovskii and Yu. G. Nikonorov, Killing vector fields of constant length on Riemannian manifolds (Russian), Sibirsk. Mat. Zh. 49 (2008), 497-514, translation in Sib. Math. J. 49 (2008), 395-407. MR 2442533 (2009f:53046)
  • 2. M. Berger, A panoramic view of Riemannian geometry, Springer-Verlag, Berlin, 2003. MR 2002701 (2004h:53001)
  • 3. G. Calvaruso, D. Kowalczyk, and J. Van der Veken, On extrinsically symmetric hypersurfaces of $ \mathbb{H}^n \times \mathbb{R}$, Bull. Austral. Math. Soc. 82 (2010), 390-400. MR 2737951 (2012a:53088)
  • 4. Y. Carrière and E. Ghys, Feuilletages totalement géodésiques, Acad. Brasil. Ciênc. 53 (1981), no. 3, 427-432. MR 663239 (83m:57019)
  • 5. M. Hirsch and S. Smale, Differential equations, dynamical systems, and linear algebra, Pure and Applied Mathematics, Vol. 60. Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1974. MR 0486784 (58:6484)
  • 6. S. Montiel, Unicity of constant mean curvature hypersurfaces in some Riemannian manifolds, Indiana Univ. Math. J. 48 (1999), no. 2, 711-748. MR 1722814 (2001f:53131)
  • 7. A. Pauly, Flachen mit lauter Nabelpunkten, Elem. Math. 63 (2008), no. 3, 141-144. MR 2424898 (2009d:53007)
  • 8. P. Petersen, Riemannian Geometry, Graduate Texts in Mathematics, Springer-Verlag, New York, 1998. MR 1480173 (98m:53001)
  • 9. A. Ros and F. Urbano, Lagrangian submanifolds of $ \mathbb{C}^n$ with conformal Maslov form and the Whitney sphere, J. Math. Soc. Japan 50 (1998), no. 1, 205-226. MR 1484619 (98k:53081)
  • 10. R. Souam and E. Toubiana, On the classification and regularity of umbilic surfaces in homogeneous $ 3$-manifolds. XIV School on Differential Geometry, Mat. Contemp. 30 (2006), 201-215. MR 2373511 (2009f:53080)
  • 11. R. Souam and E. Toubiana, Totally umbilic surfaces in homogeneous $ 3$-manifolds, Comment. Math. Helv. 84 (2009), 673-704. MR 2507258 (2010f:53079)
  • 12. J. Van der Veken, Higher order parallel surfaces in Bianchi-Cartan-Vranceanu spaces, Result. Math. 51 (2008), 339-359. MR 2400172 (2009h:53128)
  • 13. J. Van der Veken and L. Vrancken, Parallel and semi-parallel hypersurfaces of $ \mathbb{S}^n \times \mathbb{R}$, Bull. Braz. Math. Soc. N. S. 39 (2008), 355-370. MR 2473852 (2009k:53136)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53B25, 53C40, 53C42

Retrieve articles in all journals with MSC (2010): 53B25, 53C40, 53C42


Additional Information

Rabah Souam
Affiliation: Institut de Mathématiques de Jussieu, CNRS UMR 7586, Université Paris Diderot, Paris 7, “Géométrie et Dynamique”, Site Chevaleret, Case 7012, 75205, Paris Cedex 13, France
Email: souam@math.jussieu.fr

Joeri Van der Veken
Affiliation: Departement Wiskunde, Katholieke Universiteit Leuven, Celestijnenlaan 200 B, Box 2400, BE-3001 Leuven, Belgium
Email: joeri.vanderveken@wis.kuleuven.be

DOI: https://doi.org/10.1090/S0002-9947-2012-05472-9
Keywords: Totally umbilical, totally geodesic, product manifold, Killing field, warped product
Received by editor(s): June 29, 2010
Published electronically: February 20, 2012
Additional Notes: The second author is a post-doctoral researcher supported by the Research Foundation, Flanders (F.W.O.)
This work was done while the second author visited the Université Paris Diderot, Paris 7 supported by a grant of the Research Foundation, Flanders (F.W.O.)
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society